MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pet lock was intact on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly; the stretch resistant wire was fractured and the proximal constraint sphere was inside the distal detachment tip (ddt); the embolization coil was damaged.Conclusions: evaluation of the returned device revealed that the pc400 coil sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted after resistance has been encountered, damage such as this may occur.The root cause of the initial resistance experienced when advancing the pc400 coil through the second non-penumbra microcatheter could not be determined.Pc400 coils are 100% functionally tested during process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery using penumbra coil 400 coils (pc400 coils).During the procedure, the physician advanced other manufacturers'' guide catheter and microcatheter coaxially into the patient and then deployed and detached six pc400 coils in the superior gluteal artery and three pc400 coils in the inferior gluteal artery.The physician then implanted another manufacturer¿s coil into the iliolumbar artery.Thereafter, the microcatheter was removed from the patient¿s body and another microcatheter from the same manufacturer was inserted into the patient.The physician then attempted to advance a pc400 coil through the microcatheter; however, resistance was encountered and therefore, the coil was retracted.The physician adjusted the position of the catheters and then made another attempt to advance the pc400 coil.However, resistance was encountered and the coil became stuck inside the microcatheter.Upon retracting the pc400 coil pusher assembly, the coil unintentionally detached within the microcatheter.The physician removed the microcatheter from the patient and then retracted the pc400 coil from it.The procedure was completed using a new pc400 coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5740219
Report Number3005168196-2016-00842
Device Sequence Number946476
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/26/2023
Device Catalogue Number4006C0306
Device Lot NumberF67075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2016
Initial Report FDA Received Date06/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1